Thunder Can’t Hurt You: When Panic Strikes

Humid air steams against my face, herbal and misty like a proper cup of tea. Mottled sunlight peeks in patches behind rough edged, steel gray clouds rolling higher and higher into the atmosphere. They are heavily burdened with a precipitation they must release, and only gain more power as the air surrounding them rapidly rises.

The cool mountain breeze flying upward to herald the approach of a stronger storm is my cue to shuffle my bare feet off the damp boards on my porch and back inside where I can try to settle in for the storm that was inevitably coming.

Nestled under a cozy blanket, I see the product of negatively charged particles discharge in a furious, blinding blaze. The flash is far hotter than the sun, and the dissonant thunder that follows is the sound emitted from its negative blast.

Crackling from synapse to synapse, the hot lightning moves at a much quicker pace than the thunder, but the thundering thoughts come rolling through right afterwards. The louder they roar, the more fear provoking they are.

The further away the strikes become, the quieter the thunder follows until all is left still and fragrant.

My daughter crawls into my lap, and I hold her tight and whisper “Even though it’s loud, it passes. The thunder can’t hurt you.”

 

Happy Friday, loves!

img_1191-4

click map

Facebook. Twitter instagram Pinterest
Advertisements

Unsteady: Medicine Induced Akathisia

I’ve been on Latuda for nearly a month now. Starting at 20mg, I’ve worked my way up to 80mg once daily.

It’s a difficult medicine to take in my opinion. I can’t take it with dinner because it makes me too tired too early, so I have to take it later with a snack.

In order for it to work properly, you have to ingest 350 calories with it. I don’t really snack after dinner, so this has been difficult for me. It also makes me very nauseous, so that only adds to my displeasure of eating.

After upping my dosage to 80mg, I started to experience some symptoms that made me feel very unsteady. After eating my hearty snack, it would only take minutes before I felt like my nerves became electric.

All I wanted to do was wrap up in a blanket and watch New Girl or The Office before retiring to bed, but feeling as though I was covered in live wires made that impossible. I would have to shift my body back and forth because the restlessness was too uncomfortable.

I felt like my insides were knocked loose and were being pitifully fenced in by my skin.

This made sleep impossible, so I would have to take one or two Trazodone to just knock me out. I needed that relief, because this also played heavily on my anxiety and induced two panic attacks where my husband had to heavily blanket me with his body to keep me from hyperventilating.

Finally, I told my psyche practitioner about it, and she said that I needed to lower my dosage immediately because I was experiencing a side effect called akathisia. It’s not really a serious side effect most of the time, it’s just terribly uncomfortable.

Fortunately it’s subsided since I’ve lowered my dosage of Latuda. I just added Lithium to the mix, so stay tuned to see how that works.

Until next time friends,

img_1191-4

click map

Facebook. Twitter instagram Pinterest

Reaction: Developing Stevens Johnson Syndrome with Lamictal

After receiving a diagnosis of Bipolar 2 disorder in February, I’ve had to completely switch up my medications. I’ve been on varying anti-depressants for a few years as my main course of treatment for my former diagnosis of Major Depressive Disorder and General Anxiety Disorder. These medications do not typically work for people with Bipolar Disorder. A general course of treatment includes mood stabilizers, and the first one I was assigned was Lamictal.

With Lamictal, you have to start at a small dosage and gradually work your way up because there is a very rare chance you can develop a seriously condition known as Stevens Johnson Syndrome which is basically an allergic reaction to the medication.

I didn’t have any issues with this – at first.

I came down with a late spring cold, that I was certain turned into an ear infection because I began experiencing terrible vertigo. I went in to get an antibiotic, but no infection was found. I was given Prednisone for an inner ear inflammation, and sent home none the wiser. PSA: DO NOT TAKE STEROIDS IF YOU’RE BIPOLAR.

I had a  h o r r i f y i n g series of mental breakdowns and panic attacks because of the Prednisone. OH and in addition to my terrible experience with Prednisone, I also weaned off my long time NSRI, Effexor. This caused me to go through a period of withdrawals that someone compared to what a person addicted to a hard recreational drug would experience.

On top of all of that. I unknowingly increased my dosage of Lamictal by 150mg a day. I thought I had 100mg pills in my latest prescription bottle, but alas, they were 150mg. So instead of taking 300mg a day like I was supposed to, I was giving myself 450mg. I didn’t realize it until my husband got my meds one day and brought it to my attention. This heightened my withdrawal symptoms, and caused my vertigo, flu-like, malaise cocktail of symptoms.

I immediately dropped back down to 300mg after this discovery, BUT one day, without thinking, I served myself 450mg by accident.

This caused the worst allergic reaction I’ve ever had. I watched as my thighs and right arm became dotted with purple spots called a petechial rash. Every part of my body itched like I was covered with fire ants. My face, lips, and tongue constantly tingled. I was so dizzy that I could barely walk straight. My right eye became watery, swollen, and very red. My left eye wasn’t much better. My throat was scratchy and sore. I had blisters on the back of my right hand.

I felt awful.

I spent about 3 days like this before I remembered that Lamictal can cause symptoms like this. I contacted my practitioner who diagnosed me with Stevens Johnson Syndrome and advised me to stop taking Lamictal immediately and to load up on Benadryl. She said that normally she would prescribe a steroid for a reaction like this, but since I had such a scary reaction to one, I would just have to rely on antihistamines. If those didn’t work, then I would have to batten down the hatches and take another steroid.

Thankfully, Benadryl helped tremendously. I had to increase my dosage of Latuda since coming off of Lamictal which has since caused ANOTHER reaction that I will talk about tomorrow.

Looking back at what I’ve been through not only since the first of the year, but just over the last month and a half moves me to complete gratefulness because I couldn’t have pulled through this as well as I have without help from God. I’m still in a daily struggle to just move forward, but He gives what I need as I need it.

Have you had bad reactions to any medications you’ve been on?

You Are Challenged: Do the 30 Post Truth Challenge

Discovering and revealing truths about yourself is a liberating experience. That’s why I created this 30 Post Truth Challenge. To complete that challenge, you simply have to create 30 posts, exploring different aspects about yourself. You don’t have to deal with mental illness to do this, and you don’t have to publicly share your posts. This is an exercise for you. You’ll get to know yourself better, and you’ll become a healthier person because of it.

Rules:

Let me know that you’re going to participate.

Create 30 posts using whatever media you want to. You can start a blog, you can do 30 tweets, 30 Instagram photos with captions, 30 entries in a journal that held tight by a lock; you can email me (SplendorInEmbers@gmail.com), FB message me (Splendor in Embers). You cam share with the world, or just keep it between you and God. You can take as long as you want to – 30 days, 30 weeks; it’s all up to you.

Let me know when you complete it so I can send you you’re own digital badge of completion!

30 POST AWARD

You have been challenged, friends!

img_1191-4

VERSE OF THE MONTH: JUNE 2017

Isaiah 601

At the first of every month, I’m going to begin posting a verse of the month. For June, I’ve chosen Isaiah 60:1.

“Arise, shine, for your light has come,
    and the glory of the Lord has risen upon you.”

June ushers in the second half of the year. The first half of my year has been shadowed with a dark cloud brought on by  a new mental health diagnosis, and the rocky path that comes with changing medications. I’ve found myself in places that were pitch black with hopelessness and despair.

In the previous chapter, Isaiah 59, there is a thick darkness that is described. Darkness is for slumber, worry, and fear. The light is for awakening, and when it comes upon us, we must respond by rising up.

The illuminating glory that comes from the Lord is what washes over you because He has caused His face to shine upon you for both your redemption and for others to see the salvation He has brought to you.

June is my month for rising up, and I believe it is for many of you as well. When the darkness creeps up on you, remind yourself that “your light has come,” and that light will always overcome the darkness.

Happy June, friends!

img_1191-5